Thousands of patients in England may have been wrongly given or denied statins due to a computer glitch.
A third of GP surgeries have been told to contact people who may have been given an inaccurate assessment of their future risk of heart disease.
The alert follows the discovery of a problem with a digital calculator for assessing heart risk and the need to prescribe cholesterol-lowering drugs.
The medicines regulator said the clinical risk to patients was low.
The Medicines and Healthcare products Regulatory Agency (MHRA) has launched an investigation.
“We are working closely with the company responsible for the software to establish the problem and address any issues identified,” said a spokesperson.
“Clinical advice is that the risk to patients is low and only a limited number of patients are potentially affected.
“GPs have been informed and they will contact individual patients should any further action be necessary.”
The MHRA said the issue had resulted in incorrect results being produced for a proportion of patients.
For the affected patients, the potential risk of cardiovascular disease could have been under or overstated, it said.
The computer tool is used to help GPs assess the potential risk of cardiovascular disease in patients.
GPs type in details including the patient’s age, body mass index, whether they smoke and other health conditions, and the system calculates a percentage score stating their risk of having a heart attack in a decade.
The IT company that makes the software, TPP, said it was working with the MHRA to ensure that clinicians were informed of any patients that may have been affected as soon as possible.
“TPP is dealing with the issue involving the QRISK2 Calculator in SystmOne,” TPP said in a statement.
“The tool is intended to support GPs in assessing patients at risk of developing cardiovascular disease and in developing treatment plans.”
The Royal College of GPs said the decision to prescribe statins to patients is never taken lightly and those who are prescribed them will undertake regular medication reviews.
“We would advise our patients who take statins, and those who have cardiovascular problems but don’t, not to panic as a result of this news,” said Dr Imran Rafi.
“But if they are concerned they should make a non-urgent appointment with their GP to discuss this.”